Hearing loss and chemotherapy - what’s the connection?
Hair loss, weight loss, and nausea are the most visible side effects of chemotherapy. One of the more hidden side effects is ototoxicity – a condition that causes hearing loss.
Cancer treatment has come a long way in recent years, withsurvival rates increasing for many common types of cancer. This is great news, but it also means that cancer survivors are experiencing longer-term side effects as a result of their treatment. Here’s what you need to know if you have a hearing loss as a result of chemotherapy.
How common is hearing loss from chemotherapy?
It is difficult to estimate how many people will get a hearing loss as a result of chemotherapy treatment. According to the University of Arizona Cancer Center, “Hearing loss has become one of modern cancer therapy’s most prevalent side effects. In fact, hearing loss is among the most underreported, yet potentially devastating, side effects endured by many chemotherapy patients.”
Why can I develop hearing loss from chemotherapy?
A main reason why hearing loss is a side effect of chemotherapy is the use of chemotherapy agents like cisplatin and carboplatin. These treatments are very successful for treating cancer, but they can cause ototoxicity, or toxic damage to the inner ear.
Ototoxicity starts in the upper hearing frequencies, which is above the level that speech commonly occurs. For this reason, chemotherapy patients probably don’t realize that it is happening. As treatment continues, the hearing loss can become worse and include tinnitus.
What are the signs of hearing loss from chemotherapy?
The University of Arizona Cancer Center recommends getting a standard hearing evaluation before starting chemotherapy treatment. This will establish a hearing “baseline” and can be used to determine whether or not your hearing becomes worse during and after treatment. Your hearing care professional can schedule regular hearing evaluations throughout your treatment.
Unlike many types of hearing loss, hearing loss from ototoxicity can come on suddenly and can range from mild hearing loss or tinnitus to near deafness.
What is the treatment for ototoxicity?
There is no cure for ototoxicity, but there are ways to lessen the symptoms. Work with your hearing care professional to determine if hearing aids are the best solution for you. Tinnitus management devices and other forms of tinnitus sound therapy can also help control ringing and buzzing in the ears.